Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 77, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 3, 2023, 8:46 AM CDT for Conecuh County, Covington County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2023, 8:46 AM CDT (13:46 UTC)
- Expired
- Apr 3, 2023, 9:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Conecuh County, AL, Covington County, AL
The radar
The Eglin Afb radar (KEVX), 127 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 4:57 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WUUS54 KMOB 031346
SVRMOB
ALC035-039-031430-
/O.NEW.KMOB.SV.W.0077.230403T1346Z-230403T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
846 AM CDT Mon Apr 3 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Conecuh County in south central Alabama...
Northwestern Covington County in south central Alabama...
* Until 930 AM CDT.
* At 846 AM CDT, a severe thunderstorm was located 4 miles northwest
of I65 And US 84, or 6 miles northwest of Evergreen, moving east at
40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Andalusia, Evergreen, River Falls, Red Level, Repton, Heath, Gantt
and I65 And US 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM CDT for south central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 AM CDT for south central
Alabama.
&&
LAT...LON 3123 8649 3119 8666 3123 8677 3126 8677
3126 8687 3140 8728 3145 8723 3146 8720
3155 8716 3165 8708 3159 8689 3155 8687
3153 8684 3152 8665 3145 8641 3135 8640
TIME...MOT...LOC 1346Z 285DEG 37KT 3147 8706
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Black1 follow-up statement
714
WWUS54 KMOB 031411
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
911 AM CDT Mon Apr 3 2023
ALC035-039-031430-
/O.CON.KMOB.SV.W.0077.000000T0000Z-230403T1430Z/
Conecuh AL-Covington AL-
911 AM CDT Mon Apr 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR SOUTHEASTERN CONECUH AND NORTHWESTERN COVINGTON COUNTIES...
At 911 AM CDT, a severe thunderstorm was located 9 miles southwest of
McKenzie, or 9 miles east of Evergreen, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Andalusia, Evergreen, River Falls, Red Level, Heath, Gantt and I65
And US 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM CDT for south central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3123 8649 3119 8666 3123 8677 3126 8677
3128 8685 3142 8714 3147 8711 3150 8707
3151 8702 3152 8693 3155 8687 3153 8684
3152 8665 3145 8641 3135 8640
TIME...MOT...LOC 1411Z 280DEG 34KT 3142 8679
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BlackWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:04 AM CDT, 42 minutes earlier.
Area forecast discussion, Apr 3, 8:04 AM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Mobile AL 804 AM CDT Mon Apr 3 2023 ...New AVIATION... .AVIATION... (12Z TAFS) Issued at 715 AM CDT Mon Apr 3 2023 MVFR ceilings and visibilities will continue at area terminals this morning. VFR conditions return late this morning into the afternoon. MVFR conditions return late tonight in patchy fog and low ceilings. /13 && .PREV DISCUSSION... /issued 409 AM CDT Mon Apr 3 2023/ ..New NEAR TERM, SHORT TERM, LONG TERM, MARINE... NEAR TERM... (Now through Tuesday) Issued at 404 AM CDT Mon Apr 3 2023 A warm front will continue to lift north across the area this morning as a shortwave approaches from the west. The deep layer lift associated with the shortwave combined with the lifting warm front will bring a round of scattered to numerous showers and thunderstorms to the area this morning. The highest rain chances will be across the inland areas closer to the best forcing associated with the shortwave track. The increased instability combined with favorable deep layer shear will support the risk of isolated severe thunderstorms this morning especially along and south of the warm front. SPC has outlooked much of the area in a slight risk for severe thunderstorms today. The threat of severe storms decreases later this morning into the afternoon as the best deep layer lift moves east of the area. Dry conditions return tonight into Tuesday as an upper ridge builds across the region. Highs today will be in the upper 70s and low 80s. Highs on Tuesday will be in the low to mid 80s. /13 SHORT TERM... (Tuesday night through Wednesday night) Issued at 404 AM CDT Mon Apr 3 2023 Upper level ridging builds into the Southeast allowing winds aloft to turn southwesterly as a large trough swings across the Plains and its upper level low lifts across the Upper Midwest. Meanwhile, the local area remains on the western periphery of a surface high over the western Atlantic and we maintain southerly surface winds. The area remains dry as we head into Tuesday night and Wednesday morning. A cold front slides across the Deep South on Wednesday and begins to approach our local area overnight Wednesday into early Thursday. Deep southerly flow will usher plenty of moisture into the region throughout the period. Patchy fog will be the primary concern both nights as dewpoints hover in the low 70s across the southern portion of the area, especially across the coastal counties. Lows are expected to be 10-15° above normal both nights with overnight temperatures struggling to fall any lower than the low 70s. Highs on Wednesday will jump into the mid to upper 80s yet again as the weakening cold front remains to our northwest. Expect breezy conditions on Wednesday as the pressure gradient tightens between the aforementioned surface features. Showers and a few storms will approach the western portion of our area throughout the afternoon and evening hours on Wednesday ahead of the front. Highest chance for rain remains across southeast Mississippi and far interior southwest Alabama late Wednesday afternoon through the overnight hours, but the bulk of the rain will still be off to our northwest in this timeframe. Spring Break Note: Rip current risk remains MODERATE through mid- week with surf heights increasing to 2-4 feet on Wednesday. 07/mb LONG TERM... (Thursday through Sunday) Issued at 404 AM CDT Mon Apr 3 2023 An unsettled pattern sets up late in the week through the weekend. The upper level ridge gets nudged further to our east as an expansive trough lifts out of the Plains on its way to the northeast. Ridging eventually settles back into the Gulf and the southwesterly flow aloft turns zonal again. A parade of weak, subtle shortwaves round the periphery of the ridge through the end of the work week with a more substantial shortwave pivoting into the Deep South and Southeast late in the weekend. Down at the surface, ridging over the western Atlantic maintains its grip over the eastern portion of our area on Thursday and the approaching cold front begins to lay down and weaken as it moves into the local area. The front will likely stall somewhere near the coast or over the Gulf waters Thursday night into Friday in this pattern. Showers and storms will be ongoing as we roll into Thursday morning with 30-50% POPs throughout the day as the front slides into the region. Rain chances on Friday and Saturday will be carbon copies as we remain in somewhat of a wet pattern with scattered showers and storms each day. At this point, still not anticipating much in terms of severe storms as the bulk of the forcing/dynamics associated with the front are well to our north. Given antecedent soil conditions, minor nuisance-type flooding looks like more of an issue in this pattern as we get several rounds of showers and storms repeatedly moving over the same locations near the front each day. A weak surface low may develop later in the weekend somewhere along the central Gulf Coast and may attempt to pull the stalled front back to the north as a warm front. There remain differences in the guidance this far out, but that might be a feature to watch in the coming days - especially with regards to an increased potential for minor flooding. 07/mb MARINE... Issued at 404 AM CDT Mon Apr 3 2023 A light to occasionally moderate onshore flow prevails through Thursday, then becomes northeasterly Thursday night as a cold front moves through the area. Fog development is possible late each night into the early morning hours over the near shore waters and bays and sounds for much of the period. /13. && .PRELIMINARY POINT TEMPS/POPS... Mobile 82 70 83 71 84 70 81 63 / 40 0 0 0 10 20 40 20 Pensacola 79 70 79 71 81 70 81 67 / 50 0 0 0 0 0 20 10 Destin 75 70 76 71 80 71 81 69 / 50 0 0 0 0 0 20 0 Evergreen 82 68 87 66 87 66 85 61 / 80 0 0 0 10 10 40 10 Waynesboro 85 68 87 69 87 66 73 56 / 70 0 0 0 30 50 50 30 Camden 82 66 87 67 86 66 78 58 / 90 0 0 0 10 30 50 20 Crestview 82 69 84 66 86 66 87 64 / 70 0 0 0 0 0 30 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Apr 3, 6:31 AM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
631 AM CDT Mon Apr 3 2023
ALZ055>058-031215-
Monroe AL-Conecuh AL-Butler AL-Crenshaw AL-
631 AM CDT Mon Apr 3 2023
...A strong thunderstorm will impact portions of Butler, northeastern
Monroe, Crenshaw and northeastern Conecuh Counties through 715 AM
CDT...
At 628 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southeast of Beatrice, or 14 miles north
of Evergreen, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville, Luverne, Georgiana, Brantley, McKenzie and Rutledge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1100 AM CDT for south central
Alabama.
&&
LAT...LON 3153 8617 3151 8708 3178 8722 3183 8709
3183 8691 3190 8691 3196 8675 3196 8641
3205 8641 3205 8635
TIME...MOT...LOC 1128Z 249DEG 47KT 3163 8704
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHLocal storm report, Apr 3, 7:04 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
704 AM CDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM TSTM WND DMG WHISTLER 31.70N 88.80W
04/03/2023 WAYNE MS BROADCAST MEDIA
REPORT OF TREES DOWN AND FENCE DAMAGE IN THE
COMMUNITY OF WHISTLER. REPORT VIA SOCIAL
MEDIA.
&&
MBSpecial weather statement, Apr 3, 7:32 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
732 AM CDT Mon Apr 3 2023
ALZ051>053-055-056-031330-
Clarke AL-Monroe AL-Conecuh AL-Choctaw AL-Washington AL-
732 AM CDT Mon Apr 3 2023
...A strong thunderstorm will impact portions of south central
Choctaw, Monroe, northern Washington, central Clarke and central
Conecuh Counties through 830 AM CDT...
At 731 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles north of Saint Stephens, or 11 miles
northwest of Jackson, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monroeville, Jackson, Frisco City, Grove Hill, Peterman, Saint
Stephens, Leroy, Whatley, Millry, Castleberry, Excel, Beatrice,
Coffeeville, Repton and I65 And US 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1100 AM CDT for south central
and southwestern Alabama.
&&
LAT...LON 3151 8840 3175 8837 3183 8696 3128 8702
TIME...MOT...LOC 1231Z 273DEG 65KT 3162 8804
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Apr 3, 7:37 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
737 AM CDT Mon Apr 3 2023
ALZ057-058-031315-
Butler AL-Crenshaw AL-
737 AM CDT Mon Apr 3 2023
...A strong thunderstorm will impact portions of southeastern Butler
and Crenshaw Counties through 815 AM CDT...
At 737 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Rutledge, or 4 miles southwest of Luverne,
moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Luverne, Brantley, Rutledge, Glenwood and Petrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3153 8616 3153 8619 3152 8620 3157 8650
3184 8657 3195 8618 3189 8617 3183 8618
3181 8620 3179 8620 3179 8615 3166 8615
3166 8616 3165 8616 3162 8618 3162 8615
3154 8614
TIME...MOT...LOC 1237Z 269DEG 46KT 3168 8632
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHLocal storm report, Apr 3, 8:08 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
808 AM CDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 AM HAIL WAGARVILLE 31.44N 88.03W
04/03/2023 E1.00 INCH WASHINGTON AL PUBLIC
SEVERAL PHOTOS OF LARGE HAIL (AT LEAST
QUARTER SIZE, IF NOT LARGER) REPORTED VIA
SOCIAL MEDIA.
&&
MBSpecial weather statement, Apr 3, 8:37 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
837 AM CDT Mon Apr 3 2023
ALZ051>053-055-031415-
Clarke AL-Monroe AL-Choctaw AL-Washington AL-
837 AM CDT Mon Apr 3 2023
...A strong thunderstorm will impact portions of south central
Choctaw, western Monroe, northeastern Washington and Clarke Counties
through 915 AM CDT...
At 837 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles east of Millry, or 12 miles north of
Chatom, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Grove Hill, Saint Stephens, Leroy, Whatley, Coffeeville and
Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 AM CDT for south central
and southwestern Alabama.
&&
LAT...LON 3158 8832 3185 8818 3173 8731 3126 8759
TIME...MOT...LOC 1337Z 287DEG 34KT 3164 8820
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BlackThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 4:42 AM CDT | Special Weather Statement | MOB | Clarke, Washington | 48 min |
| Apr 3, 4:47 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe, Washington | 43 min |
| Apr 3, 5:30 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Conecuh, Monroe, Wilcox | 60 min |
| Apr 3, 5:51 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 54 min |
| Apr 3, 6:20 AM CDT | Special Weather Statement | MOB | Choctaw, Wilcox | 40 min |
| Apr 3, 6:31 AM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 44 min |
| Apr 3, 6:45 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 45 min |
| Apr 3, 7:32 AM CDT | Special Weather Statement | MOB | Clarke, Monroe | 58 min |
| Apr 3, 7:37 AM CDT | Special Weather Statement | MOB | Crenshaw | 38 min |
| Apr 3, 8:06 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 39 min |
| Apr 3, 8:08 AM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Monroe, Washington | 3 hr |
| Apr 3, 8:37 AM CDT | Special Weather Statement | MOB | Clarke | 38 min |
| Apr 3, 9:07 AM CDT | Special Weather Statement | MOB | Crenshaw | 38 min |
| Apr 3, 9:28 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Crenshaw | 47 min |
| Apr 3, 9:46 AM CDT | Areal Flood Advisory | MOB | Butler, Crenshaw | 3 hr |
| Apr 3, 10:15 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 15 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.